FDA Adds New Label Warnings to Over-the-Counter PainkillersLast Updated: April 28, 2009. Acetaminophen, NSAIDs can cause liver or stomach illness in certain situations, officials warn.
By Steven Reinberg
TUESDAY, April 28 (HealthDay News) -- Many over-the-counter painkillers and fever reducers will have to carry new warnings on the potential danger of liver damage and stomach bleeding, U.S. health officials said Tuesday.
Manufacturers will have to include these warnings on all their over-the-counter products containing acetaminophen (best known as Tylenol), and on all non-steroidal anti-inflammatory drugs (NSAIDs) drugs, according to new rules from the U.S. Food and Drug Administration (FDA).
NSAIDs include popular medicines such as aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve) and Excedrin.
"The regulations affect much of the U.S. population, because over-the-counter pain relievers and fever reducers are some of the most commonly used drugs," Matthew Holman, deputy director of FDA's Division of Nonprescription Regulation Development in the Office of Nonprescription Products, said during a late morning teleconference Tuesday.
The warnings also apply to any over-the-counter drug that contains acetaminophen and NSAIDs mixed with other drugs, Holman said.
The purpose of the new labeling is to raise awareness of potential liver damage from acetaminophen and the potential for stomach bleeding from NSAIDs, Holman said.
Products with acetaminophen will carry the warning that it may cause severe liver damage if you take more than the maximum daily dose or if you are also taking other drugs with acetaminophen, or if you have three or more drinks a day while taking the drug.
In addition, the label will also include a warning on using acetaminophen when taking the blood thinner warfarin, Holman said. People taking warfarin should ask their doctor about taking acetaminophen before they start the drug, he said.
"Every over-the-counter product containing a NSAID will have to include a stomach bleeding warning," Holman said.
The warning will highlight risk factors for severe stomach bleeding associated with the product. These include being 60 or older, having stomach ulcers or bleeding problems, taking a blood thinner or steroid, or taking other prescription or nonprescription NSAIDs, Holman said.
Consumers are also warned to ask their doctor about their risk of taking NSAIDs and to stop taking the drug and consult their doctor if there are any signs of stomach bleeding.
These signs include stomach pain that doesn't go away, vomiting blood or blood in the stool, Holman said.
For more on the dangers of NSAIDs and acetaminophen, visit the U.S. Food and Drug Administration.
SOURCE: April 28, 2009, teleconference with: Matthew Holman, Ph.D., deputy director, Division of Nonprescription Regulation Development, Office of Nonprescription Products, Office of New Drugs, Center for Drug Evaluation and Research, U.S. Food and Drug Administration